Categorized | Rosacea

---------------> Put Adsense or 300x250 Ad Here <---------------

Anti-Convulsants and Acne

There is current research that shows the relationship between anti-convulsants and acne is not as straightforward as the popular press would have us believe.

For example, one research study showed that this class of drugs does not cause an increase in album secretion with increased acne problems (Br Med J (Clin Res Ed). 1983 December 3; 287(6406): 1669-1670. ) 

The group tested was hospitalized for long term care and was being treated with a wide variety of anti-convulsant medications. Compared to a sample of non-hospitalized patients (2176 people), there was no difference in acne levels because of the medications.

However, some websites list anti-convulsants such as Dilantin and indicate they create acne and that these drugs are problems.

There are a few references to side effects of Dilantin (phenytoin) that affect physical appearance.

o Hirsutism or the excess growth of hair on the extensor surfaces of the extremities and on the trunk and face.

o Coarseness of facial features i.e. the enlargement of the lips and thickening of the scalp and face.

o Generalized cutaneous eruptions which can appear on any part of the body. Since this includes hair follicles, the reaction may be thought to be acne.

Dilantin has been associated with an acne-resembling condition called Rosacea (as of March 09).

Another skin-related side effect of Dilantin is eczema, a form of dermatitis.

As in all things medical, you should contact your physician if you believe your acne is caused by your anti-convulsant medication. They should have access to up-to-date information.

Leave a Reply

Advert
---------------> Put Adsense or 300x250 Ad Here <---------------